The Strattera is a bust, and now we’re on to Wellbutrin, which is maybe the only anti-depressant I read about of which the ADD community speaks favorably. But because I have such pronounced reactions to drugs, I’m to start out taking it every other day.
It’s sort of interesting. The psychiatrist is trying to piece together the clues from my past drug reactions and see where the brain pothole is. She’s upset when I describe the Stattera as “our little experiment.”
“Oh no, you make it sound like you’re some kind of guinea pig!”
I gently point out to her that I am, in fact, a guinea pig, and that since these drug trials are a crap shoot, it is most certainly accurate to describe this process as an “experiment.” She looks upset.
“I’m a writer,” I remind her. “I like to use the right words.”
So here we go. Follow the yellow brick road…
14 thoughts on “New adventures in chemistry”
Why not amitryptilin? says someone who refused to take any moreof the things they tried to get me to try…
Because I had so many side effects from previous, similiar drugs.
I was put on X drug. The doctor kept saying “diarhea is POSSIBLE side effect” every time I told her that I was having trouble with it. To my mind, if something happens, it is no longer a POSSIBLE side effect. I did my own web research and found a drug that would help with the problem I was having. She seemed to feel that I didn’t need it. I forced the issue — no help, no x drug. (And I couldn’t change from x drug because all drugs of that class have the same side effects.) It took almost a year before the side effect stopped, and it still occasionally happens.
So sad to read that you think there is a chemical out there that will “cure” sadness.
I never got a good result from any anti-depressant.
I did get some good results from lifestyle changes, however, and many years later found a psychologist has finally figured it out, too.
I’d give you a link, but your software keeps rejecting a link to my health website, Many Years Young, which is a Blogger site.
Let me know by email if you’re interested in knowing how to manage depression without drugs.
Depression and ADD are not merely states of mind. Chemicals are necessary pretty much every time.
Not crap shoot. Trouble shoot. When you don’t know what’s causing the problem, you start with the simplest thing to fix that might be causing it and then progress through levels of intervention to the most difficult. It’s an approach taught for years in auto mechanic schools . . . and apparently med schools.
Hope you find a solution that works for you.
I’m not sad at all. You can be clinically depressed without it, and it appears I am.
This seemed like it might be worth passing along… I have used different brands of bupropion/Wellbutrin, and I found that it interfered significantly with short-term memory. For example, it made me much more likely to forget where I put my car keys, or worse, forget conversations I’d had with other people. It also made it more difficult to learn things — i.e., transfer something from short-term memory to long-term memory. I have heard similar reports from some other people who have used it, but only from some.
Through experimentation, I found that some generic brands were less likely to produce forgetfulness than other brands, but I really can’t think of any reason why that should be so. I’ll be curious about your experience with it, if you decide to share.
The stuff I got is generic, but I don’t know how to tell one from the other.
The pharmacist can tell you who the manufacturer is. My subjective notes from two years ago say:
Budeprion (generic), manufactured by Teva, produced significant short-term memory interference
Wellbutrin (brand-name), produced less memory interference than the one made by Teva
Bupropion (generic), manufactured by Actavis, produced the least interference of the three
Kurt, as a user of thryroid replacement hormone, I had no problems with Synthroid (albeit I never really got back to “normal” on it either), but many patients in the thyroid cancer chat room had problems with it and did better with a different manufacturer’s similar product. Their doctors put it down to the fillers and binders used in making the pill, the supposedly inert ingredients.
Many people have to take a name brand thyroid replacement because the generics are usually not id’d by manufacturer (some can be found out, as you not), and the drug stores usually buy the cheapest generic so there’s no guarantee a patient will get the same pills from one prescription to another. And for thyroid cancer patients, maintaining an even level is very important. But even with the same manufacturer the “inert” ingredients can be changed out due to availability, cost, whatever.
Tracking generics by manufacturer may work. The manufacturer might even help a patient by alerting them to any ingredient changes.
Best wishes, Susie. I get what you’re saying about depression. I ask myself if I might be depressed, but have always thought no, since I’m basically cheerful, pretty happy. I just don’t feel I focus as well as I once did. But for me my thyroid replacement medication could be an issue, as it has been for some other patients I’ve talked to.
Before the radioactive iodine 131 (RAI-131) ablation treatment (which is high enough to require isolation from other people and pets and kills off remaining thyroid cells to hopefully limit any spread of the cancer), I still had some post-thyroidectomy real thyroid tissue remaining, when I was not suppressed and those cells could produce natural thyroid homone, plus I had the replacment thyroid pills, I had a marvelous three-ish weeks when I was amazingly focused. I could make decisions with ease and very swiftly. I had wonderful, effortless energy. I woke up before my alarm went off, and I was just…rested. I felt no desire or need to put my head back on the pillow at all; I just…got up. It was so, so great.
I remember cleaning out my basement, reorganizing it in record time. There was no second guessing decisions, would I need X item in the future; I just simply decided. I got so much done around the house and regarding other issues, it was stunning. I was thrilled.
Then, gradually and very perceptively, it faded away. And I was back to my sluggish, unfocused state.
I told my endocrinologist what happened and asked what we could do to get me back to how I’d felt unsuppressed, with my thyroid pills augmented by natural thyroid hormone. He told he didn’t think it would happen. And it hasn’t.
I had a lovely stretch of 10 months of what he described as “synching,” where my endocrine system worked better. But, after the next RAI-131 small dose, just for the whole body scan (to detect any rhyroid cells growing where they shouldn’t, which would indicate spread of the cancer), I completely lost whatever “synching” I’d had.
When I asked my endo about that, he told me he was my cancer doctor; he didn’t deal with wellness. Honest.
It has never returned.
I can leave him now that I’m on Medicare. Whoohoooo!
Cripes. Middle age is not for the weak, is it?
>>Chemicals are necessary
Yes, but chemicals are in the food we eat and are generated when we exercise and expose ourselves to light.
Drugs are not the only way.
Comments are closed.